Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 28, NWS Salt Lake City, UT

August 5, 2006Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 5, 2006, 3:35 PM MDT for Garfield County, Utah. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2006, 3:35 PM MDT (21:35 UTC)
Expired
Aug 5, 2006, 5:30 PM MDT
In force
115 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Garfield County, UT

The radar

The Cedar City radar (KICX), 177 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 052137
FFWSLC
UTC017-052330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 530 PM MDT.

* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

FLASH FLOODING IS LIKELY IN THE DUGOUT AND SWEETWATER CREEKS AS WELL
AS THE DRY WASH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3790 11099 3787 11074 3815 11082 3813 11100

$$

TARDY
2 follow-up statements
000 
WGUS75 KSLC 052311
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
508 PM MDT SAT AUG 5 2006

UTC017-052330-
GARFIELD UT-
508 PM MDT SAT AUG 5 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTH
CENTRAL GARFIELD COUNTY...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATED THAT THUNDERSTORMS HAD DISSIPATED OVER THE WARNING AREA.

HOWEVER RADAR ESTIMATED 2 TO 3 INCHES OF RAIN IN THE WARNING AREA.
FLASH FLOODING WILL CONTINUE DOWNSTREAM ON SWEETWATER CREEK.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

LAT...LON 3790 11099 3787 11074 3815 11082 3813 11100

$$

TARDY
000 
WGUS75 KSLC 052337
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
537 PM MDT SAT AUG 5 2006

UTC017-052347-
GARFIELD UT-
537 PM MDT SAT AUG 5 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL GARFIELD
COUNTY...

THUNDERSTORMS HAVE DISSIPATED BUT WATER LEVELS WILL REMAIN
VERY HIGH IN SWEETWATER CREEK THROUGH THE EARLY EVENING.

LAT...LON 3790 11099 3787 11074 3815 11082 3813 11100

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 10:53 AM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 5, 10:53 AM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1053 AM MDT SAT AUG 5 2006

.SYNOPSIS...HIGH PRESSURE EAST OF THE AREA WILL KEEP A MOIST
AIRMASS MOVING MAINLY OVER SOUTHERN AND EASTERN UTAH. AN APPROACHING
TROUGH OF LOW PRESSURE WILL INCREASE INSTABILITY OVER THE WEEKEND
AND COULD BRING A SLIGHT COOLING TREND TO THE AREA FOR MIDWEEK.

&&

.DISCUSSION...LATEST SATELLITE IMAGERY INDICATES SHORTWAVE ELONGATING
ALONG THE NORTHWEST BORDER AND MOISTURE MOVING EAST. ENOUGH MOISTURE
REMAINS IN PLACE TO KEEP CONVECTION FIRING OVER SOUTHEASTERN PORTION
OF THE AREA TODAY AS 700MB MIXING RATIOS EXCEED 6-8 G/KG. ALSO...A
PRESENCE OF A JET STREAK MOVING OVER CENTRAL NEVADA SHOULD CREATE
SOME ENERGY FOR SHOWERS TO DEVELOP OVER THE SOUTHEASTERN AND
EASTERN PORTION OF THE AREA. OTHERWISE...DRIER SOUTHWEST FLOW SHOULD
KEEP NORTHERN UTAH DRY THROUGH THE WEEKEND. THE ONLY EXCEPTION TO
THIS IDEA MAY BE INCREASING STABILITY ASSOCIATED WITH AN
APPROACHING THE EASTERN PACIFIC.

CONVECTION SHOULD BE A BIT STRONGER ON MONDAY AS A MODERATELY MOIST
AIRMASS REMAINS OVER THE AREA WITH 700 MB 4-8 G/KG MIXING RATIOS...
AND JET DYNAMICS INCREASE OVER THE AREA. 200 MB WINDS INCREASE TO
NEAR 90 KNOTS BY TUESDAY MORNING...AND COLD FRONT NOSES INTO
NORTHERN UTAH TUESDAY MORNING. 700 MB TEMPERATURES COOL TO 8
DEGREES CELSIUS TUESDAY MORNING. COOLING TREND SHOULD BE BRIEF AS
WARMING TREND SHOULD DEVELOP FOR LATE WEEK.

RIDGE STRENGTHENS FOR LATE WEEK KEEPING THE AREA IN A SIMILAR
PATTERN TO WHAT WE HAVE SEEN THE LAST COUPLE DAYS...A WARM AIRMASS
WITH MOISTURE PRIMARILY OVER SOUTHERN UTAH.

&&

.AVIATION...LAKE BREEZE MAY BE LATER THAN WHAT THE CURRENT FORECAST
STATES. SOUTHWEST WINDS ARE A BIT STRONGER THIS MORNING THAN
EXPECTED. NO THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AT KSLC BUT
OUTFLOW ARE STILL POSSIBLE FROM A DISTURBANCE MOVING OVER THE
NORTHWEST CORNER OF THE STATE.

&&

.FIRE WEATHER...DRIER AIR HAS SPREAD INTO WESTERN UTAH TODAY WHILE
MOISTURE REMAINS ACROSS THE SOUTHEASTERN PORTIONS. THIS WILL RESULT
IN THE BEST CHANCE OF THUNDERSTORMS AND WETTING RAINS OVER THE
SOUTHEAST AND THE MOUNTAINS OF CENTRAL AND SOUTH CENTRAL UTAH TODAY.
A WEAK DISTURBANCE MAY ALSO KEEP A FEW THUNDERSTORMS OVER EXTREME
NORTHWEST UTAH AS WELL. THIS PATTERN SHOULD CONTINUE INTO TOMORROW
BEFORE MOISTURE INCREASES AGAIN FOR THE EARLY PART OF NEXT WEEK.

&&

SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.

&&

PUBLIC/AVIATION....HALL
FIRE WEATHER...CHENG
Hazardous weather outlook, Aug 5, 7:00 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SAT AUG 5 2006

UTZ001>021-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
700 AM MDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MOST OF THE
AREA ON MONDAY. SOME OF THE STRONGER STORMS COULD BRING LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.